Format

Send to

Choose Destination
Ann Emerg Med. 2012 Oct;60(4):435-8. doi: 10.1016/j.annemergmed.2012.03.007. Epub 2012 May 9.

A characterization of synthetic cannabinoid exposures reported to the National Poison Data System in 2010.

Author information

1
Rocky Mountain Poison and Drug Center, Denver Health, Denver, CO, USA. christopher.hoyte@ucdenver.edu

Abstract

STUDY OBJECTIVE:

Δ-9-Tetrahydrocannabinol homologs have been increasingly abused since their introduction in 2004. Such products were used as a "legal high" for those wishing to experience cannabinoid effects while evading basic drugs-of-abuse testing. We describe a series of exposures to products marketed as synthetic cannabinoids to better characterize the clinical effects in these patients.

METHODS:

All Δ-9-tetrahydrocannabinol homolog exposures reported to the National Poison Data System between January 1, 2010, and October 1, 2010, were extracted with National Poison Data System generic codes and product codes for Δ-9-tetrahydrocannabinol homologs. Only cases involving a single-agent exposure to Δ-9-tetrahydrocannabinol homologs as the major category were analyzed. Descriptive statistics were generated for demographic data, management site, products involved, symptoms, duration of effects, treatments, and severity of clinical effects.

RESULTS:

During the 9-month study period, there were 1,898 exposures to Δ-9-tetrahydrocannabinol homologs; 1,353 of these cases were single-agent exposures. The mean age was 22.5 years (SD 8.86 years). Most cases were reported in men (n=1,005; 74.3%). The majority of exposures were acute (88.2%; n=1,193). The most common clinical effect was tachycardia (37.7%; n=510). Seizures were reported in 52 patients (3.8%). The majority of clinical effects lasted for fewer than 8 hours (n=711; 78.4%) and resulted in 1,011 non-life-threatening clinical effects (92.9%). The most common therapeutic intervention was intravenous fluids (n=343; 25.3%). There was 1 death (0.1%).

CONCLUSION:

The majority of cases were in young men intentionally abusing spice. Most exposures resulted in non-life-threatening effects not requiring treatment, although a minority of exposures resulted in more severe effects, including seizures.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center